Alert archive / Florida / Tornado Warnings in 2009

Tornado Warning 12, NWS Tampa Bay, FL

July 27, 2009Hillsborough County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jul 27, 2009, 11:23 AM EDT for Hillsborough County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2009, 11:23 AM EDT (15:23 UTC)
Expired
Jul 27, 2009, 11:45 AM EDT
In force
22 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 38 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3767 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTBW 271523
TORTBW
FLC057-271545-
/O.NEW.KTBW.TO.W.0012.090727T1523Z-090727T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1123 AM EDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN HILLSBOROUGH COUNTY IN FLORIDA.

* UNTIL 1145 AM EDT

* AT 1121 AM EDT...A WATERSPOUT MOVING TOWARD SHORE WAS SIGHTED NEAR
  TOWN N COUNTRY...OR 8 MILES WEST OF TAMPA...MOVING EAST AT 10
  MPH.

* THE WATERSPOUT WILL BE NEAR...
  COURTNEY CAMPBELL CAUSEWAY.
  TOWN N COUNTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...AS WATERSPOUTS MOVE ASHORE THEY BECOME TORNADOES AND
SHOULD BE CONSIDERED EXTREMELY DANGEROUS

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.

&&

LAT...LON 2801 8264 2802 8264 2805 8254 2797 8252
      2796 8258 2796 8262 2797 8263 2800 8262
TIME...MOT...LOC 1523Z 261DEG 11KT 2799 8261

$$
1 follow-up statement
000 
WWUS52 KTBW 271547
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1147 AM EDT MON JUL 27 2009

FLC057-271556-
/O.EXP.KTBW.TO.W.0012.000000T0000Z-090727T1545Z/
HILLSBOROUGH FL-
1147 AM EDT MON JUL 27 2009

...THE TORNADO WARNING FOR WESTERN HILLSBOROUGH COUNTY HAS EXPIRED...

THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER...        
   COURTNEY CAMPBELL CAUSEWAY.
   TOWN N COUNTRY.
   TAMPA.

THE STORM THAT PRODUCED THE TORNADO HAS NOW WEAKENED AND IS NO LONGER
EXPECTED TO PRODUCING SEVERE WEATHER.

LAT...LON 2801 8264 2802 8264 2805 8254 2797 8252
      2796 8258 2796 8262 2797 8263 2800 8262
TIME...MOT...LOC 1523Z 261DEG 11KT 2799 8261

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jul 27, 9:08 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 9:08 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
908 AM EDT MON JUL 27 2009

.DISCUSSION...DEEP AND PERSISTENT WSW FLOW ALOFT WILL KEEP A VERY
MOIST AND UNSTABLE ATMOSPHERE IN PLACE TODAY. MORNING SOUNDING
SHOWING 2.16 PWATS AND OVER 5000 CAPE. ALREADY HAVE NUMEROUS
CHANCES IN THE ZONES TODAY WITH MAX TEMPS FORECASTED IN THE UPPER
80S COASTAL TO LOWER 90S INLAND. CURRENT FORECAST IS ON TRACK SO
HAVE NO UPDATE PLANNED.

&&

.AVIATION...EXPECT AREAS OF MVFR WITH LOCALLY IFR CIGS/VSBYS AND
GUSTY WINDS IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY...OTHERWISE VFR CONDITIONS SHOULD PREVAIL OUTSIDE OF
CONVECTION.

&&

.MARINE...BUOYS REPORTING GENERALLY SE WINDS AT 5 TO 10 KNOTS ALONG
THE COAST AND WNW WINDS AROUND 5 KNOTS OFFSHORE THIS MORNING. SEAS
ARE LESS THAN 2 FEET. WINDS SHOULD BECOME MORE S/SW THIS AFTERNOON
ESPECIALLY NEAR THE COAST WITH WIND SPEEDS AND SEAS REMAINING
LIGHT. WILL ADJUST WINDS TO THE AFTERNOON PERIOD FOR THE
UPDATE...BUT OTHERWISE FORECAST IS ON TRACK WITH NO OTHER
CHANGES PLANNED.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Jul 27, 4:30 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
430 AM EDT MON JUL 27 2009

FLZ039-042-043-048>052-055>057-060>062-065-272030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
430 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE SEA BREEZE BOUNDARY THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY CONTAIN GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL.

WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT.  WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH
AFTERNOON ALONG THE SEA BREEZE BOUNDARY AND INCREASE IN COVERAGE
THROUGH THE EARLY EVENING HOURS. A FEW STORMS EACH DAY COULD
BECOME STRONG...WITH THE PRIMARY THREAT BEING GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MCNATT

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:46 AM EDTSpecial Marine WarningTBW15 min
Jul 27, 11:05 AM EDTSpecial Marine WarningTBW10 min
Jul 27, 11:25 AM EDTSpecial Marine WarningTBW20 min
Jul 27, 12:07 PM EDTSpecial Marine WarningTBW23 min
Jul 27, 12:15 PM EDTSpecial Weather StatementTBWHillsborough30 min
Jul 27, 12:43 PM EDTSpecial Marine WarningTBW32 min
Jul 27, 12:54 PM EDTSpecial Weather StatementTBWManatee36 min
Jul 27, 2:13 PM EDTSpecial Weather StatementTBWHardee47 min
Jul 27, 2:59 PM EDTSpecial Weather StatementTBWDeSoto46 min
Jul 27, 3:18 PM EDTSpecial Weather StatementTBWOsceola27 min
Jul 27, 3:45 PM EDTSpecial Weather StatementTBWDeSoto45 min
Jul 27, 3:47 PM EDTAreal Flood AdvisoryTBWPolk58 min
Jul 27, 4:12 PM EDTAreal Flood AdvisoryTBWCharlotte63 min

Nearby

Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.